MONDAY, April 1 (HealthDay News) -- Many people who quit taking their cholesterol-lowering statin drugs because of side effects can successfully try again, a new study suggests.
Researchers found that of more than 100,000 Boston-area adults who started a statin drug, 17 percent stopped taking it because of side effects -- most often, muscle aches. But within a year, more than half gave statins another chance, and most -- 90 percent -- were able to stick with it.
Experts said the findings, reported in the April 2 issue of the journal Annals of Internal Medicine, show that people need not abandon statins if a potential side effect crops up.
In some cases, the problem may not be caused by the drug at all, said senior researcher Dr. Alexander Turchin, of Brigham and Women's Hospital in Boston.
"Muscle pain can happen with statins," he said, "but it can also have many other causes."
In other cases, Turchin said, people are having a real side effect, but might do better with a lower dose or with a different statin.
"There are some people who simply cannot tolerate statins," Turchin said. "But in most cases, it's worth trying again."
A cardiologist not involved in the study agreed. "Just because you have a side effect doesn't mean you have to stop statins forever," said Dr. Tara Narula, associate director of the cardiac care unit at Lenox Hill Hospital in New York City.
If you think you're having a side effect, Narula said, you should talk to your doctor about it and not just stop the statin on your own. Your doctor will probably have you stop taking the drug for a couple weeks to see if the symptoms go away.
In the United States, about one-quarter of adults older than 45 are on statins, which include drugs such as simvastatin (Zocor), atorvastatin (Lipitor) and lovastatin (Mevacor). They are used to cut "bad" LDL cholesterol and help prevent h
All rights reserved